Skip to content
My WebMD Sign In, Sign Up

Depression Health Center

Select An Article
Font Size

What Is Serotonin Syndrome?

Serotonin is a chemical produced by the body that enables brain cells and other nervous system cells to communicate with one another. Too little serotonin in the brain is thought to play a role in depression. Too much, however, can lead to excessive nerve cell activity, causing a potentially deadly collection of symptoms known as serotonin syndrome or serotonin reuptake syndrome.

Serotonin Syndrome Symptoms

Serotonin syndrome symptoms often begin within hours of taking a new medication or increasing the dose of one you are already taking. Symptoms may include:

  • Confusion
  • Agitation or restlessness
  • Dilated pupils
  • Headache
  • Changes in blood pressure and/or temperature
  • Nausea and/or vomiting
  • Diarrhea
  • Rapid heart rate
  • Loss of muscle coordination or twitching muscles
  • Shivering and goose bumps
  • Heavy sweating  

In severe cases, serotonin syndrome can be life-threatening. If you experience any of these symptoms, you or someone with you should seek medical attention immediately:

  • High fever
  • Seizures
  • Irregular heartbeat
  • Unconsciousness 

 

Serotonin Syndrome Causes

Serotonin syndrome can occur if you are taking medications, particularly antidepressants, that affect the body's level of serotonin. The greatest risk of serotonin syndrome occurs if you are taking two or more drugs and/or supplements together that influence serotonin. The condition is more likely to occur when you first start a medicine or increase the dose.

The most commonly prescribed class of antidepressants, which work by increasing serotonin, are the serotonin reuptake inhibitors (SSRIs).These include Celexa (citalopram), Lexapro (escitalopram), Paxil (paroxetine), Prozac (fluoxetine), and Zoloft (sertraline).

Other prescription and over-the-counter drugs that can raise serotonin levels alone or in combination to cause serotonin syndrome include:

Some illegal drugs, such as LSD and cocaine, and dietary supplements, including St. John's wort and ginseng, can also lead to serotonin syndrome.

The FDA recently asked drug manufacturers to include warning labels on their products to let patients know about the potential risk of serotonin syndrome. If you are uncertain about drugs you take or have been prescribed, check the label or speak with your doctor. Don't stop any medication before talking to your doctor. 

 

Serotonin Syndrome Diagnosis

There is no single test to diagnosis serotonin syndrome. Your health care provider will ask about your medical history, including medication, supplement, and recreational drug use, and perform a physical exam. Other conditions may cause symptoms that are similar to serotonin syndrome. Tests to exclude other causes of symptoms may be ordered.

Serotonin Syndrome Treatments

People with serotonin syndrome are typically hospitalized for observation and treatment of symptoms. For example, benzodiazepines are given to treat agitation and/or seizures. Removing the drug responsible for the serotonin syndrome is important. In severe cases, a medication called Periactin (cyproheptadine) that blocks serotonin production is used. 

WebMD Medical Reference

Reviewed by Varnada Karriem-Norwood, MD on October 25, 2012
Next Article:

Today on WebMD

contemplation
Differences between feeling depressed or blue.
light therapy
What are the symptoms?
 
depressed man sitting on hallway floor
Learn the truth about this serious illness.
Sad woman looking out of the window
Tips to stay the treatment course.
 
Woman taking pill
Article
Woman jogging outside
Feature
 
man screaming
Article
woman standing behind curtains
Article
 
Pet scan depression
Slideshow
antidepressants slideshow
Article
 
pill bottle
Article
Winding path
Article